Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



Deformation of Schottky groups
in complex hyperbolic space

Authors: Beat Aebischer and Robert Miner
Journal: Conform. Geom. Dyn. 3 (1999), 24-36
MSC (1991): Primary 30C65; Secondary 32G10, 57S30, 53C55, 58F05
Published electronically: March 11, 1999
MathSciNet review: 1677557
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G=PU(1,d)$ be the group of holomorphic isometries of complex hyperbolic space $\mathbf{H}^d_\mathbf{C}$. The latter is a Kähler manifold with constant negative holomorphic sectional curvature. We call a finitely generated discrete group $\Gamma = \langle g_1,\dots, g_n \rangle \subset G$ a marked classical Schottky group of rank $n$ if there is a fundamental polyhedron for $G$ whose sides are equidistant hypersurfaces which are disjoint and not asymptotic, and for which $g_1, \dots, g_n$ are side-pairing transformations. We consider smooth families of such groups $\Gamma _t = \langle g_{1,t}, \dots, g_{n,t} \rangle$ with $g_{j,t}$ depending smoothly ($C^1$) on $t$ whose fundamental polyhedra also vary smoothly. The groups $\Gamma _t$ are all algebraically isomorphic to the free group in $n$ generators, i.e. there are canonical isomorphisms $\phi _t: \Gamma _0\to\Gamma _t$. We shall construct a homeomorphism $\Psi _t$ of $\overline{\mathbf{H}}^d_\mathbf{C} = \mathbf{H}^d_\mathbf{C}\cup \partial\mathbf{H}^d_\mathbf{C}$ which is equivariant with respect to these groups:

\begin{equation*}\phi _t(g) \circ \Psi _t = \Psi _t \circ g \quad\; \forall g\in \Gamma _0, \quad 0\leq t\leq 1 \end{equation*}

which is quasiconformal on $\partial\mathbf{H}^d_\mathbf{C}$ with respect to the Heisenberg metric, and which is symplectic in the interior. As a corollary, the limit sets of such Schottky groups of equal rank are quasiconformally equivalent to each other.

The main tool for the construction is a time-dependent Hamiltonian vector field used to define a diffeomorphism, mapping $D_0$ onto $D_t$, where $D_t$ is a fundamental domain of $\Gamma _t$. In two steps, this is extended equivariantly to $\overline{\mathbf{H}}^d_\mathbf{C}$.

The method yields similar results for real hyperbolic space, while the analog for the other rank-one symmetric spaces of noncompact type cannot hold.

References [Enhancements On Off] (What's this?)

  • 1. K. Astala and G. J. Martin Holomorphic motions, preprint 1994.
  • 2. L. Bers, On boundaries of Teichmüller spaces and on Kleinian groups: I, Ann. of Math. 91 (1970), pp. 24-36. MR 45:7044
  • 3. L. Bers, Spaces of Kleinian groups, Lect. Notes in Math., no. 155, Springer-Verlag, Berlin, 1970, pp. 9-34. MR 42:6216
  • 4. S. S. Chen and L. Greenberg, Hyperbolic spaces, in Contributions to Analysis (A collection of papers dedicated to Lipman Bers) (ed. L. V. Ahlfors et al.), Academic Press, New York, 1974, pp. 49-87. MR 51:13934
  • 5. K. Corlette, Hausdorff dimension of limit sets, I, Invent. Math. 102 (1990), pp. 24-36. MR 91k:58067
  • 6. C. J. Earle, I. Kra and S. L. Krushkal$'$, Holomorphic motions and Teichmüller spaces, Trans. Amer. Math. Soc. 343 (1994), pp. 24-36. MR 94h:32035
  • 7. W. M. Goldman, Complex hyperbolic Kleinian groups, in Proceedings of the Osaka International Conference, (eds. G. Komatsu and Y. Sakane), Lect. Notes in Pure and Appl. Math., no. 143, Marcel Dekker, Inc., New York, Basel and Hong Kong, 1993, pp. 31-52. MR 93k:32053
  • 8. W. M. Goldman, Introduction to Complex Hyperbolic Geometry, Oxford University Press, to appear.
  • 9. W. M. Goldman and J. Parker, Complex hyperbolic ideal triangle groups, J. Reine Angew. Math., 425 (1992), pp. 71-86. MR 93c:20076
  • 10. W. M. Goldman and J. Parker, Dirichlet polyhedra for dihedral groups acting on complex hyperbolic space, J. of Geom. Analysis, 2 (1992), pp. 24-36. MR 94d:32044
  • 11. V. Guillemin and S. Sternberg, Symplectic techniques in physics, Cambridge University Press, 1984. MR 86f:58054
  • 12. J. Heinonen and P. Koskela, Definitions of quasiconformality, Invent. Math. 120 (1995), pp. 24-36. MR 96e:30051
  • 13. T. Jørgensen, On discrete groups of Möbius transformations, Amer. J. Math. 98 (1976), pp. 24-36. MR 55:658
  • 14. A. Korányi and H. M. Reimann, Quasiconformal mappings on the Heisenberg group, Invent. Math. 80 (1985), pp. 309-338. MR 86m:32035
  • 15. A. Korányi and H. M. Reimann, Contact transformations as limits of symplectomorphisms, C. R. Acad. Sci. Paris 318, série I (1994), pp. 24-36. MR 95j:53049
  • 16. A. Korányi and H. M. Reimann, Foundations for the theory of quasiconformal mappings on the Heisenberg group, Adv. in Math. 111 (1995), pp. 24-36. MR 96c:30021
  • 17. G. J. Martin, On discrete isometry groups of negative curvature, Pacific J. of Math. 160 (1993), pp. 24-36. MR 94g:57041
  • 18. B. Maskit, Kleinian groups, Grundlehren der math. Wiss., no. 287, Springer-Verlag, 1988. MR 90a:30132
  • 19. J. Mitchell, On Carnot-Carathéodory metrics, J. Diff. Geom. 21 (1985), pp. 24-36. MR 87d:53086
  • 20. G. D. Mostow, Strong rigidity of locally symmetric spaces, Ann. of Math. Studies, vol. 78, Princeton Univ. Press, Princeton, N.J., 1973. MR 52:5874
  • 21. P. Pansu, Métriques de Carnot-Carathéodory et quasiisométries des espaces symétriques de rang un, Ann. of Math. 129 (1989), pp. 24-36. MR 90e:53058
  • 22. J. G. Ratcliffe, Foundations of hyperbolic manifolds, Graduate Texts in Math. 149, Springer-Verlag, 1994. MR 95j:57011
  • 23. P. Tukia, On isomorphisms of geometrically finite Möbius groups, Publ. Math. IHES 61 (1985), pp. 24-36. MR 87j:30110
  • 24. J. Väisälä, Lectures on $n$-dimensional quasiconformal mappings, Lecture Notes in Math., no. 229, Springer-Verlag, 1971. MR 56:12260

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (1991): 30C65, 32G10, 57S30, 53C55, 58F05

Retrieve articles in all journals with MSC (1991): 30C65, 32G10, 57S30, 53C55, 58F05

Additional Information

Beat Aebischer
Affiliation: Leica AG, PPT 4199, 9435 Heerbrugg, Switzerland

Robert Miner
Affiliation: The Geometry Center, University of Minnesota, Minneapolis, Minnesota 55454

Keywords: Complex hyperbolic space, Schottky group, deformation, quasiconformal mapping, Heisenberg group
Received by editor(s): March 3, 1997
Received by editor(s) in revised form: November 4, 1998
Published electronically: March 11, 1999
Additional Notes: B. Aebischer supported by Schweizerischer Nationalfonds
R. Miner partially supported by NSF grant DMS-9404174
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society